Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 29, 2008, 5:55 PM CDT for Graham County, Kansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2008, 5:55 PM CDT (22:55 UTC)
- Expired
- May 30, 2008, 12:26 AM CDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, KS
The radar
The Grand Island radar (KUEX), 158 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 292255 FFWGLD KSC065-300200- /O.NEW.KGLD.FF.W.0006.080529T2255Z-080530T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 555 PM CDT THU MAY 29 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS... THIS INCLUDES THE CITIES OF...SAINT PETER...PENOKEE...MORLAND... HILL CITY...BOGUE... * UNTIL 900 PM CDT * AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OCCURRING ACROSS GRAHAM COUNTY AS A SERIES OF VERY STRONG THUNDERSTORMS MOVE OVER THE WARNED AREA. THIS HEAVY RAIN WILL FALL ON GROUND THAT HAS BEEN SATURATED BY RECENT RAIN. THE RAINFALL WILL QUICKLY RUN OFF AND CREATE AREAS OF FLASH FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3955 9962 3914 9960 3913 10015 3956 10016 TIME...MOT...LOC 2255Z 180DEG 0KT 3936 9993 $$ JRM
2 follow-up statements
000 WGUS53 KGLD 300152 FFWGLD KSC065-300800- /O.EXT.KGLD.FF.W.0006.000000T0000Z-080530T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 852 PM CDT THU MAY 29 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE * FLASH FLOOD WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS... THIS INCLUDES THE CITIES OF...SAINT PETER...PENOKEE...MORLAND... HILL CITY...BOGUE... * UNTIL 300 AM CDT FRIDAY * AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3955 9962 3914 9960 3913 10015 3956 10016 TIME...MOT...LOC 0152Z 180DEG 0KT 3936 9993 $$ THEDE
000 WGUS73 KGLD 300526 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1125 PM MDT THU MAY 29 2008 KSC065-300535- /O.CAN.KGLD.FF.W.0006.000000T0000Z-080530T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM KS- 1225 AM CDT FRI MAY 30 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GRAHAM COUNTY... THUNDERSTORMS AND THE ASSOCIATED HEAVY RAIN HAVE LEFT THE COUNTY. HOWEVER...SOME COUNTY ROADS WILL REMAIN SLICK THROUGH SUNRISE. LAT...LON 3955 9962 3914 9960 3913 10015 3956 10016 TIME...MOT...LOC 0525Z 180DEG 0KT 3936 9993 $$ MENTZER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:45 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 29, 2:45 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT THU MAY 29 2008
.DISCUSSION...
145 PM MDT THU MAY 29 2008
ONGOING SEVERE WEATHER WILL DIMINISH/MOVE EAST AFTER 06Z WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. STABLE POST-FRONTAL
CONDITIONS ARE EXPECTED FRI-SAT WITH MORE UNCERTAINTY ON SUNDAY AS
WARM FRONT MIXES NORTH ACROSS THE CENTRAL HIGH PLAINS. WILL LEAVE
SOME LOW POPS ON SUNDAY.
DAYS 4 THROUGH 7...AT THE START OF THE PERIOD (MON-TUE)...THE
SUBTROPICAL RIDGE WILL BE ANCHORED OVER NORTHERN MEXICO/DEEP SOUTH
TEXAS WHILE A STATIONARY FRONT WILL BE MEANDERING ACROSS THE CENTRAL
PLAINS STATES. THIS LEADS TO A LOW CONFIDENCE POP/TEMPERATURE
FORECAST. WILL LEAN COOLER GIVEN UNCERTAINTY IN FRONTAL POSITION
WHILE KEEPING LOW POPS ACROSS MUCH OF THE AREA. THE GFS ALLOWS FRONT
TO MIX NORTH ON TUESDAY WHILE THE ECMWF SUGGESTS THE FRONTAL ZONE WILL
REMAIN DRAPED ACROSS THE CENTRAL PLAINS. BY WED-THU...DESCENT
AGREEMENT BETWEEN GFS/ECMWF WITH A LONG WAVE TROUGH DEVELOPING
ACROSS THE PLAINS STATES KEEPING A SEASONABLY COOL AND UNSETTLED
PATTERN ACROSS THE CENTRAL HIGH PLAINS.
&&
.AVIATION...
1110 AM MDT THU MAY 29 2008
FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUNDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.
MARTIN
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR KSZ002>004-015-016-029.
NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NEZ080-081.
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.
&&Hazardous weather outlook, May 29, 11:44 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT THU MAY 29 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE WEATHER OUTBREAK LIKELY TODAY... A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF BENKELMAN TO TRIBUNE LINE. VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE. SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON... GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT RECOMMENDED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. JRM
In the hours before
Local storm report, May 29, 5:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL MONUMENT 39.35N 100.07W
05/29/2008 E1.00 INCH GRAHAM KS LAW ENFORCEMENT
&&
HENDERSONLocal storm report, May 29, 5:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 8 N HILL CITY 39.48N 99.85W
05/29/2008 E1.00 INCH GRAHAM KS PUBLIC
&&
HENDERSONLocal storm report, May 29, 5:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 E HOXIE 39.36N 100.35W
05/29/2008 SHERIDAN KS STORM CHASER
ELEPHANT TRUNK TORNADO 5-7 MILES EAST OF HOXIE. TIME
APPROXIMATED.
&&
JRMLocal storm report, May 29, 5:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 10 SW OAKLEY 39.02N 100.99W
05/29/2008 E1.00 INCH LOGAN KS TRAINED SPOTTER
0435 PM HAIL 9 SSE MONUMENT 38.99N 100.91W
05/29/2008 E1.00 INCH LOGAN KS TRAINED SPOTTER
&&
HENDERSONLocal storm report, May 29, 5:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST HILL CITY 39.37N 99.85W
05/29/2008 M62 MPH GRAHAM KS ASOS
&&
HENDERSONLocal storm report, May 29, 5:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD 10 E HILL CITY 39.37N 99.66W
05/29/2008 GRAHAM KS TRAINED SPOTTER
RELAYED FROM NWS HASTINGS.
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:17 AM CDT | Flash Flood Watch | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan | 17 hr |
| May 29, 2:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 56 min |
| May 29, 2:41 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 49 min |
| May 29, 3:09 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 51 min |
| May 29, 3:20 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 39 min |
| May 29, 3:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 66 min |
| May 29, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 48 min |
| May 29, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 42 min |
| May 29, 4:23 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 52 min |
| May 29, 4:25 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 29, 4:26 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas, Wallace | 49 min |
| May 29, 4:32 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 28 min |
| May 29, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 42 min |
| May 29, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 52 min |
| May 29, 5:14 PM CDT | Tornado Warning | GLD | Graham, Norton | 37 min |
| May 29, 5:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 45 min |
| May 29, 5:33 PM CDT | Flash Flood Warning | GLD | Sheridan | 3 hr |
| May 29, 5:39 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 36 min |
| May 29, 5:42 PM CDT | Tornado Warning | GLD | Gove, Logan, Sheridan | 33 min |
| May 29, 6:05 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 40 min |
| May 29, 6:09 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 29, 6:42 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 30 min |
| May 29, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas, Wallace | 54 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.